MAUDE Adverse Event Report: SMITH & NEPHEW, INC. BONE TUNNEL PLUG LARGE 10-11MM; ACCESSORIES,ARTHROSCOPIC

SMITH & NEPHEW, INC. BONE TUNNEL PLUG LARGE 10-11MM; ACCESSORIES,ARTHROSCOPIC
Catalog Number 013562
Medical Device Problem Code Material Fragmentation (1261)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 08/15/2025
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that during a pcl reconstruction surgery, the bone plug tunnel 10/11mm was used thereafter, but it also broke in half.The 2 broken pieces within the tunnel were then pushed into the posterior joint space using another instrument, and the surgeon then tried to remove the pieces using an arthroscopic grasper.However, due to the pieces being extremely brittle, whenever surgeon would try to grab a hold of the pieces using the grasper they would break apart further causing numerous small pieces of plastic to be scattered with the joint.The larger pieces were removed using the grasper, and some of the smaller pieces were sucked up with the shaver handpiece, however not all pieces could be removed successfully.The surgery was completed with a smith and nephew back-up device.There was a delay of less than 30 minutes, and no further complications were reported.
 
Additional Manufacturer Narrative
H10: internal complaint reference: (b)(4).H3, h6: this complaint was opened by smith+nephew to document a patient complication related to a product problem with a smith+nephew device.The reported issue(s) relate to known inherent device and/or procedural risks that are appropriately documented in our risk files.Smith+nephew will continue to monitor trends in accordance with our post-market surveillance process and take necessary action as required if anticipated severity and/or occurrence rates are exceeded.Smith+nephew has no reason to suspect that the product failed to meet any specifications at the time of manufacture.Based on our review of all currently available information, we are unable to identify a definitive root cause.However, as the use of our product cannot be excluded as a potential cause or contributory factor to the reported issue, we are submitting this report in accordance with applicable regulations.If additional investigative findings or information becomes available that alters the conclusions of this report, a follow-up report will be submitted as required.
 
Additional Manufacturer Narrative
Internal complaint reference (b)(4).H11: b1 and b2: outcomes corrected.H3, h6: the reported device was not returned to the designated complaint unit for independent evaluation.However, a clinical review states that the provided photos show 2 broken plugs with small fragments and the intra-op photos show the grasper in the joint space with some fragments and appear to support the complaint.The material composition of the plug is not manufactured or intended for long-term tissue exposure; therefore, implantation data is not available.The surgical instruments ifu cautions that ¿excessive force can result in instrument failure.¿ the surgery was reportedly completed with a s+n back-up device with less than a 30-minute delay.All documents and images provided as of this date have been reviewed and considered and unless noted do not contribute to the clinical/medical investigation.Although a definitive clinical root cause could not be determined based on the information provided; a user technique/procedure variance cannot be ruled out.The patient impact includes the retained non-implantable fragments believed to remain within the joint space.Pain/discomfort, impingement, and/or soft-tissue damage cannot be ruled out with certainty and fragment migration cannot be predicted.Insufficient product identification information was provided and thus a manufacturing record review could not be conducted.Based on the information available, there were no indications to suggest that the product did not meet manufacturing specifications upon release for distribution.A complaint history review found no similar reported events.The instructions for use were reviewed and found to include conditions of off label use and technique specifics, as well as precautions and warnings related to the use of the device.A risk management review found that the reported failure and/or harm was documented appropriately, and there were no indications to suggest the anticipated risk is not adequate.The root cause of the reported event could not be determined since findings cannot lead to a clear cause of the reported event.Factors that could have contributed to the reported event include excessive force.Based on this investigation, the need for corrective action is not indicated.
 
Additional Manufacturer Narrative
H11: internal complaint reference (b)(4).H3, h6: the reported device was received for evaluation.A visual evaluation showed the device was not returned with any original packaging.The distal tip of the plug has fragmented into multiple pieces of various size.The device shows discoloration, wear, and bio debris.Insufficient product identification information was provided and thus a manufacturing record review could not be conducted.Based on the information available, there were no indications to suggest that the product did not meet manufacturing specifications upon release for distribution.A complaint history review found no similar reported events.The instructions for use were reviewed and found to include conditions of off label use and technique specifics, as well as precautions and warnings related to the use of the device.A risk management review found that the reported failure and/or harm was documented appropriately, and there were no indications to suggest the anticipated risk is not adequate.A clinical review states that the provided photos show 2 broken plugs with small fragments and the intra-op photos show the grasper in the joint space with some fragments and appear to support the complaint.The material composition of the plug is not manufactured or intended for long-term tissue exposure; therefore, implantation data is not available.The surgical instruments ifu cautions that ¿excessive force can result in instrument failure.¿ all documents and images provided as of this date have been reviewed and considered and unless noted do not contribute to the clinical/medical investigation.A definitive clinical root cause could not be determined based on the information provided.The patient impact includes the retained non-implantable fragments believed to remain within the joint space.Pain/discomfort, impingement, and/or soft-tissue damage cannot be ruled out with certainty and fragment migration cannot be predicted.The root cause of the reported event could not be determined since findings cannot lead to a clear cause of the reported event.Factors that could have contributed to the reported event include unintended excessive force applied to the device.Based on this investigation, the need for corrective action is not indicated.

Brand Name
BONE TUNNEL PLUG LARGE 10-11MM
Common Device Name
ACCESSORIES,ARTHROSCOPIC
Manufacturer (Section D)
SMITH & NEPHEW, INC.
130 forbes blvd.
mansfield MA 02048
Manufacturer (Section G)
SMITH & NEPHEW, INC.
130 forbes blvd.
mansfield MA 02048
Manufacturer Contact
holly topping
1450 brooks rd.
memphis, TN 38116
5123913905
MDR Report Key22986018
Report Number1219602-2025-02204
Device Sequence Number13148920
Product Code NBH
UDI-Device Identifier03596010091147
UDI-Public3596010091147
Combination Product (Y/N)N
Initial Reporter CountrySF
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 04/29/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number013562
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/15/2025
Supplement Date Received by Manufacturer10/15/2025
04/24/2026
Initial Report FDA Received Date09/05/2025
Supplement Report FDA Received Date10/16/2025
04/29/2026
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Outcome Attributed to Adverse Event Other; Required Intervention;
Patient SexUnknown